Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Dec 24, 2021, 6:17 PM CST for 6 counties in Wisconsin. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 6:17 PM CST (00:17 UTC)
- Expired
- Dec 25, 2021, 12:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -143 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS73 KMPX 250017 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 617 PM CST Fri Dec 24 2021 WIZ015-016-025>028-250600- /O.NEW.KMPX.FG.Y.0015.211225T0017Z-211225T0600Z/ Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 617 PM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Visibility as low as one quarter mile in dense fog. * WHERE...Barron, Rusk, Dunn, Pepin, Chippewa and Eau Claire Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
1 follow-up statement
684 WWUS73 KMPX 250548 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1148 PM CST Fri Dec 24 2021 WIZ015-016-025>028-250700- /O.EXP.KMPX.FG.Y.0015.000000T0000Z-211225T0600Z/ Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 1148 PM CST Fri Dec 24 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT... Fog has dissipated and visibilities have been consistently above 1/4 mile. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 24, 1:49 PM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 24, 1:49 PM CST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 149 PM CST Fri Dec 24 2021 .DISCUSSION...(This evening through Thursday) Issued at 148 PM CST Fri Dec 24 2021 Key Messages: - Saturday, light snow expected. Most locations will see less than an inch, but 1 to 2 possible from Alexandria to Mora. - Sunday into Monday, confidence remains high on a band of moderate to heavy snow blossoming across the region Sunday evening/night. Heaviest amounts along and north of I-94, generally 3-5". This snow could be followed by some freezing drizzle into Monday morning. - Tuesday night into Wednesday - Another plowable snow possible, with much colder air to follow. Saturday - Overall the previous forecast remains very much on track. A shortwave trough will move across the Dakotas toward Lake Superior. H850 theta_e advection ahead of this wave will lead to isentropic ascent, saturation, and precipitation. The strongest forcing for ascent is from western Minnesota to northern Wisconsin. Forecast soundings show snow as the main precipitation type. Expect several hours of light snow, with amounts generally ranging from 1 to 2 inches across the northern part of the forecast area, namely from Alexandria to Mora. Meanwhile areas to the south could get a few hours of snow showers, but the forcing weakens with time as it moves across, so not anticipating much more than a dusting. Did increase pops a bit from the previous forecast, since the chance of seeing some snow is higher than seeing nothing, but overall not anticipating significant travel impacts. Could see some slick spots on roads and reduced visibility, but winds will be relatively light and temperatures will be in the teens north and near 30 south. Sunday into Monday - This remains the time frame when the most impactful weather is expected. Confidence remains high that a band of snow on the leading edge of fairly strong warm air advection will develop across western Minnesota Sunday afternoon. This area of snowfall will blossom across the region Sunday evening and lift northward out of the region Sunday night. Snowfall rates of around an inch per hour for a few hours seem plausible as this band of moderate to heavy snow moves through. The highest amounts will along and north of I-94. Probabilistic guidance suggests a 60 to 80 percent chance of seeing at least 2 inches north of I-94, with around a 50 percent chance of seeing at least 4 inches. The chance of seeing more than 6 inches is around 10 percent, meaning that confidence is high in accumulating snowfall, but amounts should be less than 6 inches because the system is moving quickly. Winds will be out of the east/southeast at 20 to 25 mph as the snow falls, so could see some blowing and drifting snow. One other thing worth mentioning is that the chance for freezing is decreasing Sunday afternoon and evening. However, as the system departs Sunday night into Monday morning, could see the snow transition over to a light freezing drizzle due to the loss of ice crystals, not so much a melting layer aloft. Any icing amounts should be minimal, but this could lead to a light glazing on top of the snow. The icing is a lower confidence forecast, but wanted to at least mention the possibility. The winds will become northwest around 15 to 20 mph toward Monday morning. Tuesday and beyond - Another snow event looks likely for Tuesday. This system has a few moving parts in terms of how things come together, so did not make and changes to the blended guidance. The current probabilistic indicates another 2-4" snowfall event, but this could go up if the system develops more quickly across the region, or it could go down if the system is more progressive. One thing that is more certain is colder weather to follow for the rest of December into early January. A typical winter cool down will follow Tuesday's snow, with overnight lows going below zero across western Minnesota, and into the single digits across eastern Minnesota into western Wisconsin Tuesday night. Wind chills Wednesday night could approach 15 to 25 degrees below zero. This cooler temperature trend will continue through the weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1110 AM CST Fri Dec 24 2021 Areas of LIFR in stratus, BR, -RA/DZ will affect areas from KFRM- MKT-KMSP-KRNH and eastward through the afternoon, with conditions rapidly improving once winds shift to the SW/W. West-central Wi (KEAU-KRCX) will likely see the LIFR improve to IFR/MVFR by 21z, with VFR after 23z. NW winds will develop over western Mn during the afternoon, and shift eastward during the late afternoon over west central Wisconsin. I introduced -SN at KRWF-KAXN after 15z Saturday as the next system approaches from the west. KMSP... An hour or less of MVFR cigs will affect mostly areas to the east- southeast of the terminal. Once winds shift to the SW/W conditions will improve to VFR thru the rest of the TAF period. Some -SN is possible Saturday afternoon, but currently only MVFR vsbys are expected. /OUTLOOK FOR KMSP/ Sat night...VFR. Chc MVFR cigs. Wind NNW 5-10 kts. Sun...VFR. IFR with SN evening/overnight. Wind E 15G30 kts. Mon...MVFR in mrng. Winds W 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...JLT
Hazardous weather outlook, Dec 24, 1:58 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 158 PM CST Fri Dec 24 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 252000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 158 PM CST Fri Dec 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Light snow is expected Christmas Day, 1 to 2 inches of snow possible in central Minnesota. A stronger system will impact the area late Sunday afternoon into Monday morning. Heavy snow at times, with accumulations in excess of 3 inches likely along and north of the I-94 corridor, with 6 or more inches possible across central Minnesota into northwest Wisconsin. In addition to the snow, this precipitation may end with a period of freezing drizzle near I-90. Another plowable snow is possible Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Dec 24, 2:25 PM CST, 3 hours 52 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 225 PM CST Fri Dec 24 2021 WIZ016-025>028-242230- Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 225 PM CST Fri Dec 24 2021 ...LOCALIZED DENSE FOG THROUGH LATE AFTERNOON... An area of fog and low clouds continues to affect areas over west central Wisconsin with localized dense fog patches this afternoon. Conditions are expected to improve during the late afternoon once winds shift to the northwest and colder air arrives.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:11 AM CST | Winter Storm Watch | MPX | Barron, Polk, Rusk | 24 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.